Alert archive / Maryland / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

August 31, 2016Cecil County, Maryland; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Aug 31, 2016, 8:05 PM EDT for Cecil County, Maryland; New Castle County, Delaware. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2016, 8:05 PM EDT (00:05 UTC)
Expired
Aug 31, 2016, 8:45 PM EDT
In force
40 min
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Cecil County, MD

The radar

The Dover AFB radar (KDOX), 90 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2016-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2016-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1300 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS81 KPHI 010005
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT WED AUG 31 2016
 
DEZ001-MDZ008-PAZ102-010045-
NEW CASTLE-CECIL-EASTERN CHESTER-
805 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEW CASTLE...EAST
CENTRAL CECIL AND SOUTHERN CHESTER COUNTIES...

AT 804 PM EDT...A STRONG THUNDERSTORM WAS OVER BARKSDALE...OR OVER
ELKTON...MOVING SOUTHEAST AT 15 MPH.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU SEE
LIGHTNING OR HEAR THUNDER SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...NEWARK...MIDDLETOWN...ELKTON...NEW CASTLE...
NORTH EAST...DELAWARE CITY...CHARLESTOWN...NEWPORT...CAYOTS...BEAR...
WILMINGTON MANOR...BOHEMIAS MILLS...PLEASANT HILL...ANDORA...
HOLLYWOOD BEACH...APPLETON...GLASGOW...
CHERRY HILL AND MOUNT PLEASANT.

LAT...LON 3977 7578 3971 7552 3964 7559 3963 7556
      3961 7556 3964 7560 3962 7561 3959 7560
      3959 7557 3958 7560 3939 7569 3949 7599
      3953 7598 3955 7603 3955 7607
TIME...MOT...LOC 0004Z 293DEG 11KT 3964 7582 
$$

ROBERTSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 31, 6:39 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 31, 6:39 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
639 PM EDT WED AUG 31 2016

.SYNOPSIS...
A cold front will move across our region late tonight and Thursday
morning. Behind the front, high pressure will build southeastward
into the Great Lakes and New England Friday and Saturday, then
remain anchored in place for the early part of next week. Tropical
Storm Hermine in the Gulf of Mexico is forecast to move
northeastward tracking near the Mid Atlantic coast over the holiday
weekend. High pressure will then build eastward into the region by
the middle part of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A cold front from the eastern Great Lakes to the Ohio Valley this
evening will gradually shift eastward and across much of our region
overnight. The airmass ahead of this front is not exceptionally
unstable, and a mesoanalysis indicated that up to 500 J/KG of MUCAPE
exists across much of the area. There is some greater instability in
the Lower Susquehanna Valley. It is mostly here where there is also
a corridor of 30 knots of 0-6 KM bulk shear, which is helping to
support a small cluster of convection. This may tend to run out of
gas as it tracks eastward and out of the greater instability.
Elsewhere, just some weak isolated convection in eastern PA and
northwestern NJ so far.

The majority of the guidance shows mainly scattered convection this
evening as the instability lowers some. However a plume of PW around
2 inches is forecast to advect across the area overnight and
especially toward daybreak. As this occurs, our region becomes more
into the right entrance region of a 250 MB jet. This may provide
more lift overnight and showers with embedded thunder should then
develop after Midnight. Given the increasing PW, any stronger shower
or thunderstorm will produce localized heavy rain.

Some adjustments in the very near term were made to the POPs, and
the temperature, dew point and wind grids were adjusted with the
latest obs. The LAMP/LAV guidance was then blended in to help assist
this evening with the temperature and dew points.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
Showers taper off Thursday morning from north to south as cold front
drops south of the region and moves offshore. Surface high pressure
over central Canada will build south into the Great Lakes.
Meanwhile, H5 trough digs into the Northeast U.S. Northerly winds
usher a cooler airmass into the region with temps generally in the
low to mid 80s, but surface dewpoints will be slow to fall.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Thursday night through Friday night: High pressure will be
building southeast into the Great Lakes and New England. This will
bring in a fairly refreshing airmass into the region with cooler
and drier conditions.

Saturday through Sunday night:

* Potential Impacts from Tropical Storm Hermine but still lots of
  uncertainty*

A lot of what happens in this period depends on how close to the
coast Tropical storm Hermine tracks. Please refer to the National
Hurricane Center for details on the track and intensity forecast
for Hermine. Recent trends have been for westward shifts during
the day model runs and eastward trends for the nighttime runs.
However, The ensemble guidance from the major models has also
shifted westward throughout the day.

This shift westward now gives us an indication impacts on the
sensible weather are becoming more likely. Have increased
cloudcover and rain chances throughout most of the weekend with
odds increasing for a track closer to the coast. Just how strong
the winds get and how much rain falls will still be ironed out in
the upcoming forecast updates. Did reduce the temperature spread
throughout the weekend as well, cooler highs and warmer lows than
what the ensemble guidance had for our region earlier today. Lows
will likely be in the 60's with highs in the 70's.

Monday through Wednesday: Another high pressure system will
approach from the west with winds shifting to the west and
southwest. This will usher in another hot and somewhat humid
airmass by Wednesday. Ensemble blends likely not picking up on
how warm it will get. Tropical storm Hermine will likely be well
offshore but a small number of ensemble members linger it closer
to the coast.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...VFR for awhile. Some showers and a few thunderstorms are
expected through the night around the region, and these will result
in local MVFR/IFR conditions for a time. A more widespread MVFR
ceiling may then develop overnight. The winds becoming light and
variable at most terminals.

Thursday...Some showers and possibly a thunderstorm mostly during
the morning as a cold front shifts offshore. Any MVFR ceilings will
improve to VFR with some clearing in the afternoon from northwest to
southeast. The winds becoming northerly less than 10 knots during
the morning.

OUTLOOK...
Thursday night through Friday night: VFR. Northerly/Northeasterly
wind gusts up to 15 knots.

Saturday night through Sunday night: Considerable uncertainty in
this period of the forecast due to currently Tropical Storm
Hermine. Lower ceilings and higher winds if we see impacts
Hermine. Gusty winds and rain possibile.

Monday: VFR, gusty winds still possibile.

&&

.MARINE...
No marine headlines anticipated through Thursday. Easterly long
period 12 second swells will continue through tonight, diminishing
to around 10 seconds on Thursday. Atlantic seas will average 3-4
feet, with 1-2 feet on DE Bay.

Showers and scattered thunderstorms will develop tonight as a cold
front works its way across the waters.

Water temperatures are generally in the 70s, which is above normal.

OUTLOOK...
Seas will gradually build in the Friday to Friday night window
with a likely period of five foot or higher seas from Friday night
through Sunday night. Seas will then likely decrease on Monday.
The exact height of the seas will be dependent on the track of
tropical storm Hermine. East and northeast winds will be on the
increase as well with 25 knot gusts or higher possibile this
weekend.

RIP CURRENTS...A 3 to 4 foot long period swell and onshore winds
will continue to result in rough surf conditions with a moderate rip
current risk through this evening. A Beach Hazards Statement remains
in effect through this evening that continues to highlight this
hazard, and what is probably to come this weekend.

Thursday and Friday: Rip current risk probably eases back to low
"enhanced". Low does not mean NO risk! Please note that energetic
though slightly smaller swells will still be occuring.

Saturday-Monday: Rip current risk increases with cool boundary
layer wind transfer as high pressure develops to our north, with
an ensembled fairly extensive broad easterly fetch developing
south of New England. Likely to be moderate or higher risk
depending on the track and intensity of Hermine.

In terms of safety, follow the advice of local lifeguards who will
be observing the waves and swimmers. There may be some beach
closures, all dependent on the reality that develops. This is not a
time to swim on your own without lifeguard presence. Additionally,
waders are cautioned not to turn their backs to the waves when
coming out of the water. Wave knock down can result in upper torso
injury (dislocations/spinal cord injuries).

&&

.TIDES/COASTAL FLOODING...
Some minor tidal flooding is possible late this week and the
weekend with the high tide cycles. However, this is highly dependent
on the track of Hermine. A track closer to the coast would
increase the threat.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Beach Hazards Statement until 8 PM EDT this evening for NJZ014-
     024>026.
DE...Beach Hazards Statement until 8 PM EDT this evening for DEZ004.
MD...None.
MARINE...None.

&&

Synopsis...Gaines/Gorse
Near Term...Gorse
Short Term...MPS
Long Term...Gaines
Aviation...Gaines/Gorse
Marine...Gaines/MPS
Tides/Coastal Flooding...
Hazardous weather outlook, Aug 31, 8:02 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
802 PM EDT WED AUG 31 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-020015-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
802 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAVY RAIN AND GUSTY WINDS ARE POSSIBILE THIS WEEKEND FROM
TROPICAL STORM HERMINE. THE ACTUAL IMPACTS THAT MAY OCCUR HOWEVER
ARE UNCERTAIN AS THESE WILL HIGHLY DEPEND ON THE TRACK AND
STRENGTH OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-020015-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
802 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...THERE IS A MODERATE RISK FOR THE FORMATION OF
DANGEROUS RIP CURRENTS.

HEAVY RAIN AND GUSTY WINDS ARE POSSIBILE THIS WEEKEND FROM
TROPICAL STORM HERMINE. THE ACTUAL IMPACTS THAT MAY OCCUR HOWEVER
ARE UNCERTAIN AS THESE WILL HIGHLY DEPEND ON THE TRACK AND
STRENGTH OF THE STORM.

THERE IS LIKELY TO BE A MODERATE OR GREATER RISK FOR THE
FORMATION OF DANGEROUS RIP CURRENTS SATURDAY THROUGH LABOR DAY.
SEAS WILL INCREASE TO 6 FEET OR GREATER SATURDAY INTO SUNDAY AND
WIND COULD PICK UP AS WELL...ALL OF WHICH ARE DEPENDENT ON THE
TRACK AND PATH OF TROPICAL STORM HERMINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-020015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
802 PM EDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG WINDS AND HIGH SEAS MAY OCCUR THIS WEEKEND FROM TROPICAL
STORM HERMINE. HOWEVER, THE EXTENT OF THE WINDS AND SEAS WILL
HIGHLY DEPEND ON THE TRACK AND STRENGTH OF THE STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 31, 6:50 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
650 PM EDT WED AUG 31 2016

DEZ001-MDZ008-PAZ101-102-312330-
NEW CASTLE-CECIL-WESTERN CHESTER-EASTERN CHESTER-
650 PM EDT WED AUG 31 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN NEW
CASTLE...NORTHWESTERN CECIL AND SOUTHWESTERN CHESTER COUNTIES...

AT 648 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HOMEVILLE TO NEAR STEWARTSTOWN...AND MOVING SOUTHEAST
AT 15 MPH.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU SEE
LIGHTNING OR HEAR THUNDER SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWARK...CALVERT...KENNETT SQUARE...OXFORD...PARKESBURG...
WEST GROVE...RISING SUN...ROCK SPRINGS...PLEASANT HILL...BLAKE...
ANDORA...HOMEVILLE...MOUNT VERNON...GLEN ROY...RICHARDSMERE...
COCHRANVILLE...HOCKESSIN...WOODLAWN...LADENBERG AND NORTH STAR.

LAT...LON 3972 7623 3972 7614 3973 7610 3974 7609
      3976 7606 3981 7603 3983 7604 3983 7602
      3985 7602 3987 7599 3996 7599 3998 7597
      3977 7556 3959 7611
TIME...MOT...LOC 2248Z 292DEG 14KT 3986 7601 3969 7661

ROBERTSON
Special weather statement, Aug 31, 8:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
805 PM EDT WED AUG 31 2016

DEZ001-MDZ008-PAZ102-010045-
NEW CASTLE-CECIL-EASTERN CHESTER-
805 PM EDT WED AUG 31 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN NEW CASTLE...EAST
CENTRAL CECIL AND SOUTHERN CHESTER COUNTIES...

AT 804 PM EDT...A STRONG THUNDERSTORM WAS OVER BARKSDALE...OR OVER
ELKTON...MOVING SOUTHEAST AT 15 MPH.

HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
PONDING ON ROADWAYS AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH AREAS OF HIGH WATER.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. IF YOU SEE
LIGHTNING OR HEAR THUNDER SEEK A SAFE SHELTER INSIDE A BUILDING OR
VEHICLE.

WIND GUSTS UP TO 30 MPH ARE ALSO POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...NEWARK...MIDDLETOWN...ELKTON...NEW CASTLE...
NORTH EAST...DELAWARE CITY...CHARLESTOWN...NEWPORT...CAYOTS...BEAR...
WILMINGTON MANOR...BOHEMIAS MILLS...PLEASANT HILL...ANDORA...
HOLLYWOOD BEACH...APPLETON...GLASGOW...
CHERRY HILL AND MOUNT PLEASANT.

LAT...LON 3977 7578 3971 7552 3964 7559 3963 7556
      3961 7556 3964 7560 3962 7561 3959 7560
      3959 7557 3958 7560 3939 7569 3949 7599
      3953 7598 3955 7603 3955 7607
TIME...MOT...LOC 0004Z 293DEG 11KT 3964 7582

ROBERTSON

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:20 AM EDTAreal Flood AdvisoryPHISalem4 hr
Sep 1, 4:40 PM EDTTropical Storm WatchPHIAtlantic, Burlington, Cape May, Middlesex, Monmouth, Ocean43 hr

Nearby

Special Weather Statements in Maryland, 2016Special Weather Statements in Delaware, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.